Hail, Niagara
- When
- April 18, 9:55 AM EST
- Where
- Niagara County, Niagara Falls
- Measured
- 0.88 in hail
- Property damage
- $500,000
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 43.083, -79.033
Thunderstorm winds brought down numerous trees, utility poles, power lines and caused structural damage as a derecho crossed the region. There were also numerous reports of dime to nickel sized hail with isolated reports of one to one and a half inch hail over Wyoming and southern Livingston counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorm winds brought down numerous trees, utility poles, power lines and caused structural damage as a derecho crossed the region. There were also numerous reports of dime to nickel sized hail with isolated reports of one to one and a half inch hail over Wyoming and southern Livingston counties. Falling trees damaged buildings in Alden, Erie county, and Lockport and North Tonawanda, Niagara county. The winds caused structural damage in the town of Seneca, Ontario county, Niagara Falls, Niagara county, and Alden and Tonawanda, Erie county. A large billboard and a large motel sign were blown over in Niagara Falls. Up to 10,000 customers were temporarily left without power by the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 18, 9:10 AM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1010 AM EDT SUN APR 18 2004 FORECAST UPDATED TO REMOVE MORNING FOG, AND TO RAISE POPS TO 70% IN THE COUNTIES ADJACENT TO LAKE ONTARIO. RADAR SHOWS A GOOD AREA OF THUNDERSTORMS BEARING DOWN ON THE AREA FROM ONTARIO. WE HAVE ALSO MENTIONED POSSIBLE STRONG GUSTY WINDS OR HAIL PER THE RECENT CONVECTIVE OUTLOOK FROM SPC. THE PREVIOUS DISCUSSION: THIS MORNINGS FORECAST BASED MAINLY ON THE ETA AS GFS WAS SPORADIC AND LATE COMING IN. WARM FRONT LIFTS NORTHEAST TO EASTERN LAKE ONTARIO REGION AROUND WATERTOWN BY 00Z ETA PROFILES SHOW SIGNIFICANT INSTABILITY WITH CAPES AS HIGH AS 1800 WITH LOW CINS AT WHITESVILLE WITH LIS OF -7 ALONG WITH GOOD SHEAR PROFILES WITH BRN AND HELICITY VALUES INDICATING POTENTIAL FOR SVR TSTMS. AT THIS POINT WILL MENTION SLGT RISK IN HWO FOR AREAS INDICATED BY SPC BUT SCT TRWS ARE EXPECTED ELSEWHERE THIS AFTN. EXPECT WIND CONDITIONS TONIGHT IN WARM SW FLOW WITH DRIER AIR MOVING IN. WILL KEEP CHC RW IN THE EVE THOUGH EAST OF LAKE ONTARIO. WILL KEEP SCT SHWRS/TSTMS MONDAY WITH LINE OF CONVECTION AHEAD OF COLD FRONT APPROACHING FROM THE WEST. FRONT GETS TO WNY BY 00Z AND MOVES SE OF OUR FCST AREA BY 06Z. WILL KEEP CHC RW IN FOR THE EVE THEN LOW LVL MOISTURE HANGS IN KEEP BULK OF AREA MSTLY CLDY. TUESDAY LOOKS MSTLY SUNNY. NO CHANGE TO LATER PERIODS OF THE FORECAST. AVIATION DISCUSSION... MVFR CONDS GENERALLY PREVAIL ACROSS THE REGION THIS MORNING AS FOG HAS VSBYS REDUCED TO 3-5SM ACROSS THE NIAGARA FRONTIER AND FINGER LAKES. EAST OF LAKE ONTARIO 11-3.9 SATELLITE SHOWS MORE DISTINCT AREA OF FOG WITH VSBYS CURRENTLY BELOW HALF MILE AT KART. CONDS WILL IMPROVE TO VFR THIS MRNG AS FOG BURNS OFF BY 13Z. MCS ACROSS WISC AT 06Z WILL SLIDE EAST ALONG WARM FRONT EXTENDING ACROSS SRN WISC/MICH WHICH WILL LIFT NORTH ACROSS THE REGION DURING THE AFTN. WITH EXCEPTION OF KART, TAF FCSTS CONTAIN NO MENTION OF PCPN. MCS WILL WEAKEN AS IT APPROACHES AREA AND A FEW SHOWERS OUT OF THE MID DECK CANT BE RULED OUT KBUF-KIAG-KROC BETWEEN 11-14Z. FOLLOWING THE WARM FRONT, WINDS SHIFT FROM E-SE TO THE SOUTHWEST ARND 00Z AND INCREASE TO 15-20 KTS. SCT SHWRS AGAIN MAY DEVELOP IN THE WARM SECTOR HOWEVER GIVEN THE TAF LOCATIONS DOWNWIND OF THE STABILIZING LAKE ERIE, PCPN HAS BEEN LEFT OUT. A STRONG LOW LEVEL JET (>65KTS AT 3KFT) DEVELOPS ACROSS THE REGION BETWEEN 06-12Z MONDAY SO LLWS HAS BEEN ADDED TO THE LATEST PORTION OF THE TAFS. .BUF...NONE. APB/JJP..PUBLIC JML...AVIATION
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 505 AM EDT SUN APR 18 2004 NYZ001>003-010>014-019>021-085-181104- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-LIVINGSTON-MONROE-NIAGARA- NORTHERN ERIE-ONTARIO-ORLEANS-SOUTHERN ERIE-WYOMING- 505 AM EDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME BUT A WARM FRONT MOVING NORTHEAST ACROSS THE REGION WILL BRING A CHANCE OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/ NYZ004>008-181103- JEFFERSON-LEWIS-NORTHERN CAYUGA-OSWEGO-WAYNE- 505 AM EDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AS A WARM FRONT MOVES NORTHEAST TOWARD THE REGION TODAY. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/ JJP
The Buffalo radar (KBUF), 28 km away, was scanning. The volume nearest the first event began at 14:53 UTC.
10 hail, 5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391058, 5391059, 5391060, 5391061, 5391062, 5391063, 5391064, 5391065, 5391066, 5391067, 5391068, 5391069, 5391070, 5391071, 5391072.